Consolidated-Budget Rules and Macroeconomic Stability with Income-Tax and Finance Constraints
In some Business-Cycle models a fiscal policy that sets income taxes counter cyclically can cause macroeconomic instability by giving rise to multiple equilibria and as a result to fluctuations caused by self fulfilling expectations. This paper shows that consolidated budget rules with endogenous income-tax rates can be stabilizing if they exhibit monetary dominance, where monetary policy manages expectations by implementing an active interest rate rule. This result is robust for plausible degrees of externalities in production. The size of the government, however, plays a key role in the degree of activeness that the monetary authority should exhibit in order to stabilize the economy. If government spending are not too large relative to private consumption, a neutral monetary policy [such that the real rate of interest is constant in and off the steady state] is also stabilizing
|Date of creation:||Jul 2010|
|Contact details of provider:|| Postal: Ludwigstraße 33, D-80539 Munich, Germany|
Web page: https://mpra.ub.uni-muenchen.de
More information through EDIRC
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:
- Jang-Ting Guo & Sharon G. Harrison, 2008.
"Useful Government Spending and Macroeconomic (In)stability under Balanced-Budget Rules,"
Journal of Public Economic Theory,
Association for Public Economic Theory, vol. 10(3), pages 383-397, 06.
- Sharon Harrison & Jang-Ting Guo, 2006. "Useful Government Spending and Macroeconomic (In)stability under Balanced-Budget Rules," Working Papers 0701, Barnard College, Department of Economics.
- Benhabib, J. & Meng, Q. & Nishimura, K., 1999.
"Indeterminacy Under Constant Returns to Scale in Multisector Economies,"
99-17, C.V. Starr Center for Applied Economics, New York University.
- Jess Benhabib & Qinglai Meng & Kazuo Nishimura, 2000. "Indeterminacy under Constant Returns to Scale in Multisector Economies," Econometrica, Econometric Society, vol. 68(6), pages 1541-1548, November.
When requesting a correction, please mention this item's handle: RePEc:pra:mprapa:24817. See general information about how to correct material in RePEc.
For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Joachim Winter)
If references are entirely missing, you can add them using this form.